Alert archive / Guam / Small Craft Advisories in 2021

Small Craft Advisory 11, NWS Guam

August 16, 2021

NWS Guam issued this small craft advisory at Aug 16, 2021, 1:59 AM CDT. It took effect at Aug 16, 2021, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 1:59 AM CDT (06:59 UTC)
In effect from
Aug 16, 2021, 7:00 AM CDT
Expired
Aug 16, 2021, 3:39 PM CDT
In force
9 hr
Issued by
NWS Guam

The text

As transmitted.

889 
WHGM70 PGUM 160659
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
459 PM ChST Mon Aug 16 2021

PMZ151-152-161500-
/O.CON.PGUM.TR.A.4016.000000T0000Z-000000T0000Z/
/O.NEW.PGUM.SC.Y.0011.210816T1200Z-210817T0800Z/
Guam Coastal Waters-Rota Coastal Waters-
459 PM ChST Mon Aug 16 2021

...TROPICAL STORM WATCH REMAINS IN EFFECT...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
CHST TUESDAY...

* WHAT...For the Small Craft Advisory, east winds 20 to 25 kt 
  with gusts up to 35 kt and seas 9 to 11 feet expected.

* WHERE...Guam and Rota Coastal Waters.

* WHEN...For the Small Craft Advisory, from 10 PM this evening 
  to 6 PM ChST Tuesday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PMZ153-154-161500-
/O.NEW.PGUM.SC.Y.0011.210816T1200Z-210817T0800Z/
Tinian Coastal Waters-Saipan Coastal Waters-
459 PM ChST Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
CHST TUESDAY...

* WHAT...East winds 20 to 25 kt with gusts up to 35 kt and seas 
  9 to 11 feet expected.

* WHERE...Tinian and Saipan Coastal Waters.

* WHEN...From 10 PM this evening to 6 PM ChST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hong
2 follow-up statements
006 
WHGM70 PGUM 161006
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
806 PM ChST Mon Aug 16 2021

PMZ151-152-162100-
/O.CAN.PGUM.TR.A.4016.000000T0000Z-000000T0000Z/
/O.CON.PGUM.SC.Y.0011.210816T1200Z-210817T0800Z/
Guam Coastal Waters-Rota Coastal Waters-
806 PM ChST Mon Aug 16 2021

...TROPICAL STORM WATCH IS CANCELLED...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST
TUESDAY...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 35 kt and seas
  9 to 11 feet expected.

* WHERE...Guam and Rota Coastal Waters.

* WHEN...Until 6 PM ChST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PMZ153-154-162100-
/O.CON.PGUM.SC.Y.0011.210816T1200Z-210817T0800Z/
Tinian Coastal Waters-Saipan Coastal Waters-
806 PM ChST Mon Aug 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST
TUESDAY...

* WHAT...East winds 20 to 25 kt with gusts up to 35 kt and seas 
  9 to 11 feet expected.

* WHERE...Tinian and Saipan Coastal Waters.

* WHEN...From 10 PM this evening to 6 PM ChST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hong
891 
WHGM70 PGUM 162039
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
639 AM ChST Tue Aug 17 2021

PMZ151>154-162145-
/O.CAN.PGUM.SC.Y.0011.000000T0000Z-210817T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
639 AM ChST Tue Aug 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Tropical Depression 16W did not intensify as much as forecast.
Therefore, winds are less, and so are seas. They are rising, however
they will remain below advisory levels, then start to diminish
tonight.

$$

Stanko

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this small craft advisory went out at Aug 15, 6:31 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 6:31 PM CDT, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
931 AM ChST Mon Aug 16 2021

.Marianas Synopsis...
Light east winds and a few showers prevailed over the Marianas this
morning. The big concern remains Tropical Depression 16W about 500
miles east of the Marianas this morning.

.Discussion...
A few small changes made to the forecast. Earlier forecast had
scattered showers and isolated thunderstorms tonight but the latest
model data holds off these showers until after midnight. With the
disorganized nature of 16W this does seem likely.

Tropical Depression 16W to the east of the Marianas will continue
its trek westward. Models continue to keep 16W as a borderline
system...that is hovering near the classification of depression and
storm. JTWC track takes it over the island while a few models keep it
just south of Guam and one is north of Guam. At this time the JTWC
track seems likely. No matter what track TD16W takes it will bring
frequent showers and scattered thunderstorms to the Marianas Tuesday
and Tuesday night.

&&

Marine/Surf...
Ipan buoy showed seas between 4 to 5 feet and depicted an east swell.
Models keep this swell through the forecast. Increasing winds and
swells in association with Tropical Depression 16W will increase
seas Tuesday and Tuesday night. At the very least winds and seas may
become hazardous to small craft on both those days. Models do show seas
briefly becoming 11 to 14 feet on Tuesday. WW3 earlier had seas at
Ipan...up to 20 feet but not it is closer to 10 feet.
The same model depicted 8 feet seas at Ritidian but had 15 foot seas
in an earlier run. As mention the current forecast has seas around 10
to 14 feet but this may be reduced if 16W remains weak. Current surf
forecast has hazardous surf of 10 to 14 feet on east facing reefs
Tuesday. This will be a short lived event as 16W remains weak and
will pass through the area quickly.

&&

.Tropical systems...
Tropical Depression 16W continues to move westward towards the
Marianas. Earlier Digital Dvorak satellite estimates did show that
16W had been in the depression level through the night and early
morning. Recently the estimate had risen to the border of depression
and tropical storm. Believe 16W will continue to remain near the
border of depression and storm. When it passes over the Marianas it
is expected to have winds hovering around 35 knots.

&&

.Hydrology...
Tropical Depression 16W is still expected to bring periods of heavy
showers to the Marianas Tuesday and Tuesday night. As the system
is poorly organized rainfall totals will probably be lower than
earlier estimates. Current thinking is that 1 to 3 inches of rain
possibly 2 to 4 inches total rainfall for Tuesday and Tuesday night.

Brief heavy rain may still cause temporary flooding in poor-drainage
areas and those areas that flood regularly in situations similar to
these.

&&
.Eastern Micronesia and Chuuk...
Scattered showers and thunderstorms are present across Kosrae State
and the Republic of the Marshall Islands. Farther west, Pohnpei and
Chuuk are under partly cloudy skies with shallow trade-wind showers.

The first half this week will have multiple rounds of showers and
thunderstorms. The GFS and ECMWF have been consistent in location
and with the timing of the expected convection. In addition, the GFS
still has the heaviest showers near Pohnpei Wednesday and Chuuk
Wednesday night. Looking at the GFS forecast soundings for Pohnpei,
there were Pwat values above 2.5 inches expected for Wednesday.
because of this the possibly of locally heavy showers was kept in to
the forecast and the showers were bumped up to numerous. After
Wednesday, high pressure will is expected to build in the mid-
Pacific region this will lead to an increase in the trade winds. Dry
air associated with the trades will then lead to a period of calmer
weather with isolated showers across the region.

A weaker than anticipated 16W had lead to a slight decrease in the
combined seas forecast for Chuuk and Pohnpei. Through the rest of
the week seas will be between 3 and 5 feet with seas between 4 and 6
feet at Majuro.

&&

.Western Micronesia for Palau and Yap...
The weather will remain fairly benign today with isolated showers
and partly cloudy skies. Overnight a trough will cause an increase
in showers first at Yap then Palau. Models then slow this trough,
leading to an extended period of increased instability with
scattered showers possible through Thursday.

One area of concern in the forecast is the passage of Tropical
Depression 16W north of Yap. The current JTWC forecast keeps this
system weak and well north of Yap. However, several ensemble members
has begun to shift the track of 16W system farther south. A more
southern turn would lead to an increase in seas and winds for Yap.
For now the majority of the forecast models keep the system well
north of Yap. With this in mind the current forecast has minimal
impacts expected Yap State from 16W.

Combined seas are expected to remain below 6 feet through the week.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Tropical Storm Watch for GUZ001-002.

MP...None.
Marianas Waters...Tropical Storm Watch for PMZ151-152.

&&

Marianas: Ziobro
Micronesia: Slaughter
Tropical:Doll

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:53 AM CDTFlash Flood WatchGUM24 hr
Aug 16, 2:28 AM CDTRip Current StatementGUM13 hr
Aug 16, 2:28 AM CDTHigh Surf AdvisoryGUM13 hr
Aug 16, 5:03 AM CDTHurricane Local StatementGUM117 min
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 11:29 AM CDTAreal Flood AdvisoryGUM2 hr
Aug 16, 11:30 AM CDTAreal Flood AdvisoryGUM2 hr

Nearby

Small Craft Advisories in Guam, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.